Ibuprofen belongs to the class of medicines called Non-Steroidal Anti-Inflammatory Drugs (NSAIDs) and is often used to treat mild to moderate pain such as headaches, dental pain and period pain, or reduce fever.
It's available in many forms, including tablets, caplets and capsules. You can also choose liquids and topical gels, which are rubbed directly onto areas such as sore joints, painful muscles or sprains.
Ibuprofen usually starts to work soon after the dose is taken. The usual recommended dose for most adults is one or two 200mg tablets every four to six hours, with a maximum dose of six 200mg tablets (1200mg of ibuprofen) in 24 hours. You should leave at least four hours between doses. Some strengths and pack sizes of ibuprofen are only available from a pharmacy, and some are prescription only. Always read the label to make sure you're taking the correct dose.
Ibuprofen can also be found in other medicines – particularly cold and flu medication. Some pain-relieving medicines, meanwhile, contain a combination of ibuprofen and other ingredients. Remember to check what's included in all the medicines you're taking to make sure you're not accidentally taking too much ibuprofen.
Is ibuprofen suitable for me?
You should not take ibuprofen if:
• You've had a strong, unpleasant reaction (sometimes called hypersensitivity) to aspirin, ibuprofen or any other NSAID medicines in the past
• You have, or have had, a stomach ulcer
• You have severe heart failure
• You have severe liver disease
• You're taking aspirin to help prevent cardiovascular disease
• You're taking other NSAID medicines, including any prescribed by your doctor
You should talk to your doctor or pharmacist before taking ibuprofen if:
• You have asthma
• You have an increased tendency to bleeding
• You've been diagnosed with lupus
• You have kidney or liver problems
• You've been diagnosed with ulcerative colitis or Crohn’s disease
• You've ever had bleeding in your stomach
• You have high blood pressure (hypertension)
• You have narrowing of the arteries (peripheral anginal disease)
• You've had heart problems, such as angina, heart attacks, or mild to moderate heart failure
• You've experienced a stroke
• You're taking any other medicines
Can I take ibuprofen if I'm pregnant or breastfeeding?
If you’re pregnant, ibuprofen isn't recommended unless your doctor suggests or prescribes it. If you're breastfeeding, it's best to talk to your doctor or pharmacist before using ibuprofen.
Can I give ibuprofen to my baby or child?
Ibuprofen medicines specially formulated for children can be given to babies over the age of three months, as long as they weigh at least 5kg (11lb). Remember that the dose for children varies depending on their weight and age. The patient information leaflet, which is included in the box, contains detailed guidance on how much medicine to give. There are some conditions you should avoid taking ibuprofen for, including chickenpox. If you're not sure, ask your pharmacist for advice.
What should I do if I take too much ibuprofen?
Ibuprofen overdoses can be dangerous. If you think you've taken too much, go to your nearest Accident and Emergency department straight away.